Texas, 2004

Flash Flood and Hail in Texas, April 22 to 23, 2004

April 22 to 23, 2004 · NWS OUN · 5 events in 1 county or zone

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 3:05 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 3:05 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT THU APR 22 2004

.DISCUSSION...
A COMPLICATED MESS WILL DEVELOP TONIGHT ACROSS OKLAHOMA AND NORTH
TEXAS.  THE STORMS THAT FORM THIS EVENING WILL BE MOST LIKELY OVER
OUR EAST-CENTRAL AND SOUTHEAST COUNTIES... AND WILL LIKELY LEAVE
BEHIND AN OUTFLOW BOUNDARY THAT WILL PROBABLY SHOVE THE STATIONARY
FRONT SOUTH TOWARD THE RED RIVER.  ADDITIONAL STORMS ARE LIKELY TO
FORM IN NEW MEXICO AND COLORADO... THEN PROPAGATE EAST AS AN MCS
OVERNIGHT.  HEAVY RAIN WILL BE LIKELY FROM MANY OF THESE STORMS...
AND WE DID CONSIDER A FLASH FLOOD WATCH OVERNIGHT INTO FRIDAY IN
NORTH-CENTRAL OKLAHOMA.  THIS SITUATION WILL NEED TO BE WATCHED
CLOSELY THIS EVENING AND OVERNIGHT IN CASE SUFFICIENT RAIN FOR
FLOODING BECOMES LIKELY.  AT ANY RATE... THE RESULTS OF CONVECTION
TONIGHT WILL MAKE A BIG DIFFERENCE TO THE FORECAST FOR FRIDAY AND
FRIDAY NIGHT.

WE HAVE MADE THE FORECAST FOR FRIDAY ACCORDING TO THE ASSUMPTIONS
STATED ABOVE... AND EXPECT QUITE A TEMPERATURE GRADIENT NEAR THE
SOUTHERN BOUNDARY OF OUR FORECAST AREA BY AFTERNOON.  STORMS ARE
ONCE AGAIN LIKELY TOMORROW... BUT THE EXACT POSITION WILL BE
DIFFICULT TO PINPOINT UNTIL AFTER TONIGHT.

WE HAVE ALSO SLOWED DOWN THE CLEARING OF PRECIPITATION SATURDAY INTO
SUNDAY... AS THE EASTWARD PROGRESS OF THE STORM SYSTEM LOOKS LIKE IT
WILL BE SLOWER THAN PREVIOUSLY EXPECTED... AND LINGERING LOW-LEVEL
MOISTURE SHOULD BE SUFFICIENT TO SUPPORT CONTINUING PRECIPITATION.

CLEARING AND COOLER WEATHER IS FINALLY DUE TO ARRIVE ON SUNDAY AS
HIGH PRESSURE SETTLES INTO THE REGION.  RETURN FLOW WILL BEGIN BY
MID-WEEK... BUT MOISTURE WILL PROBABLY NOT BE SUFFICIENT FOR
PRECIPITATION UNTIL AT LEAST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  67  52  67 /  50  50  60  40
HOBART OK         56  64  49  66 /  50  60  50  30
WICHITA FALLS TX  61  75  55  68 /  30  60  50  40
GAGE OK           47  55  43  60 /  60  80  40  10
PONCA CITY OK     53  63  49  65 /  60  80  60  40
DURANT OK         66  78  60  71 /  30  70  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Apr 22, 2:23 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 22 2004

OKZ004>048-050>052-TXZ083>090-231200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM CHANDLER...TO
SHAWNEE...PAULS VALLEY...AND GRADY OKLAHOMA...TO BELLEVUE TEXAS. THE
SLIGHT RISK AREA IS WEST AND NORTH OF THE MODERATE RISK AREA.

TIMING...
SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA ARE MOST LIKELY
FROM 3 TO 9 PM. SEVERE THUNDERSTORMS IN THE SLIGHT RISK ARE MOST
LIKELY FROM 9 PM THROUGH TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...AND WINDS TO 70 MPH...ARE EXPECTED
IN THE MODERATE RISK AREA. ALTHOUGH THE PROBABILITY OF SUPERCELLS IS
HIGH...THE RISK OF TORNADOES IS LOW. IN THE SLIGHT RISK AREA...HAIL
TO THE SIZE OF QUARTERS IS EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS THROUGH TONIGHT.

DISCUSSION...
A DEVELOPING SURFACE TROUGH ALONG THE WESTERN EDGE OF THE MODERATE
RISK AREA WILL BE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...BEFORE SHIFTING EAST OF THE AREA.
A MODERATELY UNSTABLE AIRMASS...ALONG WITH AMPLE VERTICAL WIND SHEAR
WILL SUPPORT A HIGH LIKELIHOOD OF SUPERCELLS...WITH AVERAGE STORM
MOTION EAST AT 20 MPH. LIKE WEDNESDAY...THE LARGEST CONCERN WILL BE
FOR VERY LARGE AND DAMAGING HAIL...AND STRAIGHT LINE WINDS NEAR 70
MPH. DUE TO WEAK LOWER LEVEL WIND SHEAR...THE TORNADO POTENTIAL WILL
BE LOW...BUT IT IS NOT ZERO.

A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP FROM LATE
EVENING THROUGH TONIGHT ACROSS THE WESTERN AND NORTHERN HALVES OF
OKLAHOMA. A STRONG UPPER JET APPROACHING THE AREA...WILL ALLOW THE
LOW LEVEL JET TO DEVELOP AND STRENGTHEN TOWARD MIDNIGHT. THIS SHOULD
ALLOW NEW THUNDERSTORMS TO DEVELOP OVER THE AREA...WITH LARGE HAIL
THE PRIMARY CONCERN. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER COLORADO...NEW MEXICO...AND THE OKLAHOMA...TEXAS
PANHANDLES...DUE TO STRONG UPSLOPE FLOW...AND WILL BEGIN TO MOVE
INTO WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS LATE TONIGHT
OR EARLY FRIDAY MORNING. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH
THESE STORMS AS WELL.

THIS OUTLOOK HAS BEEN UPDATED TO REMOVE OKLAHOMA CITY...LAWTON...AND
WICHITA FALLS...FROM THE MODERATE RISK AREA...DUE TO THE AXIS OF
INSTABILITY AND LOWER LEVEL CONVERGENCE SHIFTING EAST OF THE THESE
CITIES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON...DUE TO
SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY RAIN FROM ADDITIONAL
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED BE ONGOING FRIDAY MORNING ACROSS PORTIONS
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF
THESE STORMS MAY BE ACCOMPANIED BY LARGE HAIL. OUTFLOW BOUNDARIES
PRODUCED BY THESE THUNDERSTORMS WILL HAVE A LARGE INFLUENCE ON THE
POSITION AND STRENGTH OF THE FRONTAL BOUNDARY CURRENTLY OVER THE
AREA. A POSSIBLE SCENARIO INCLUDES RAIN AND THUNDERSTORMS FROM
OVERNIGHT AND FRIDAY MORNING ACTIVITY...PRODUCING OUTFLOW BOUNDARIES
THAN REINFORCE THE FRONTAL BOUNDARY CURRENTLY OVER THE AREA...AND
PUSH IT FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD CONFINE
THE LIKELIHOOD OF ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON
TO EXTREME SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

ADDITIONAL SEVERE WEATHER MAY OCCUR FRIDAY NIGHT AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, Apr 22, 3:22 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT THU APR 22 2004

OKZ045-TXZ090-222130-
CLAY TX-JEFFERSON OK-
422 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE LAST 15 MINUTES
ACROSS SOUTHEAST CLAY COUNTY AND NEW STORMS ARE DEVELOPING
OVER SOUTHERN JEFFERSON COUNTY.  SOME STRENGTHENING IS LIKELY
AND WARNINGS MAY BE REQUIRED.

SIX
Special weather statement, Apr 22, 3:39 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT THU APR 22 2004

OKZ030-031-222200-
POTTAWATOMIE OK-SEMINOLE OK-
439 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE AND SEMINOLE
COUNTIES.

STRONG TO SEVERE THUNDERSTORM HAVE DEVELOP QUICKLY AND ADDTIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER POTTAWATOMIE AND SEMINOLE
COUNTIES WITHIN THE HOUR.

PEOPLE IN POTTAWATOMIE AND SEMINOLE COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX
Special weather statement, Apr 22, 3:59 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT THU APR 22 2004

OKZ045-046-050-222215-
CARTER OK-JEFFERSON OK-LOVE OK-
459 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

THUNDERSTORMS ARE CONTINUE TO DEVELOP ACROSS EASTERN JEFFERSON
AND FAR SOUTHEAST CLAY COUNTY THIS AFTERNOON.  THE STORMS
ARE MOVING TO THE NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CARTER...JEFFERSON AND LOVE COUNTIES...INCLUDING THE CITY
OF ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Apr 22, 5:13 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 SW SEMINOLE           35.18N 96.74W
04/22/2004  1.00 INCH        SEMINOLE           OK   AMATEUR RADIO

            HAIL REPORTED ON STATE HIGHWAY 59, 3 MILES WEST OF STATE
            HIGHWAY 99

&&

KT
Local storm report, Apr 22, 5:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             SEMINOLE                35.23N 96.67W
04/22/2004  0.88 INCH        SEMINOLE           OK   AMATEUR RADIO

&&

JLP
Local storm report, Apr 22, 5:24 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 S SEMINOLE            35.21N 96.67W
04/22/2004  1.75 INCH        SEMINOLE           OK   AMATEUR RADIO

&&

KT

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
April 22, 6:11 PM CST
Where
Clay County, Bellevue
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.633, -98.017

Hail, Clay

When
April 22, 6:35 PM CST
Where
Clay County, Bellevue
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.633, -98.017

Hail, Clay

When
April 22, 6:52 PM CST
Where
Clay County, 3 mi N of Joy
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.617, -98.217

Flash Flood, Clay

When
April 22, 7:20 PM CST to April 23, 4:00 AM CST
Where
Clay County, 2 mi NE of Bellevue
Reported by
GENERAL PUBLIC
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

During the evening of April 22 and early morning of April 23, a thunderstorm formed ahead of a front and near another surface boundary. The thunderstorm remained nearly stationary over extreme southern Clay County in western north Texas, producing flash flooding near Bellevue, TX. Emergency management officials closed Highway 287 about 1 mile south of Bellevue after floodwaters overtopped the highway at 8:20 pm CDT on April 22, and floodwaters as deep as 3 feet were seen 2 miles northeast of Bellevue at 12:30 am CDT on April 22. Storm total rainfall amounts in southern Clay County topped 5 inches in some places.

Hail, Clay

When
April 22, 7:26 PM CST
Where
Clay County, 1 mi N of Bellevue
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.650, -98.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390425, 5390426, 5390427, 5390429, 5390428.